Ulcerative Colitis Question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

SMK123
New Member


Date Joined Mar 2008
Total Posts : 3
   Posted 3/12/2008 1:33 PM (GMT -7)   
Hi,
 
I was diagnosed with UC last March, since then I have been treated with Asacol 2x3X a day, rowasa supposatories in the morning and canasa enemas before bed. I was taken of the Asacol and have tried to taper of the rowasa 2x, neither has been succesful. From last October until last week I was doing great and in complete remision. I am a college student and returned home this past friday night. I awoke on saturday with loose and watery stool and increased urgency. Since then I have been going 3-5X per day each has been accompanied by cramping and urgency to go. The symptoms this time are also different than my past flares. I have stomach pain and tenderness along with multiple episods of brief discomfort throughout the day. In the past my flares have come on slowly and have been due to tapering of medicine. In this case i was fairly consistant with my treatment, but I have been missing a rowasa 1 or 2x a week. I saw my GI today and he said he didnt think it was the colitis, he believed that it was either a virus, parasite or infection and wants to do blood work and a stool sample. He thinks that whatever is going on could be reacting with the colitis to create my symptoms. I am wondering if anyone has ever been in a stituation similar to this before. Thanks for your help

jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10407
   Posted 3/12/2008 2:07 PM (GMT -7)   
I think your GI is on the right track. These could be symptoms of c. difficile infection, which can be quite serious if not treated promptly. It's an organism that grows quickly when your normal intestinal bacteria are suppressed, such as in UC. One thing you might consider is getting on a good daily probiotic to help rebuild the normal bacteria in your colon.

I'm surprised you were taken off Asacol, as that is usually used as a maintenance drug to both help maintain remission and lower the long-term risk of colon cancer. Ask your GI about this, as it's more common for people to take the Asacol daily and use the Rowasa as needed to keep things under control.

I hope you're soon feeling better. And welcome to HealingWell.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Asacol, Rowasa, Pentasa, Prednisone, Entocort, Azathioprine
Colazal,  Remicade, Nature's Way Primadophilus Reuteri.
In remission since April, 2006. Remicade has been my wonder drug.
 
Co-Moderator UC Forum


SMK123
New Member


Date Joined Mar 2008
Total Posts : 3
   Posted 3/12/2008 5:14 PM (GMT -7)   
Thanks for your response. I was taken off the asacol because of the side effects it gave me. It made me feel anxious and lethargic. My Dr. suggested coming off of it and just trying the rowasa and casesa. Since then I have been doing great except for the times I have tried to taper off the medicine and this past week.
 
I seem to be doing a bit better this afternoon, so we'll see what all the tests say.
 
I just found this forum last week, its been very helpul. Thanks

gaff
Regular Member


Date Joined Jul 2006
Total Posts : 442
   Posted 3/13/2008 9:21 AM (GMT -7)   
Why are you trying to taper off the meds.? You should find a maintenance dose and continue taking them as long as they work.

When I first started taking Rowasa, my doctor would tell me to use it for 10 days and then stop taking it. Quincy taught me that you need to continue using it. By continuing the medication, you can get yourself into remission and stay there. I've been in remission for 1 1/2 years.

As for the side-effects, maybe if you try a lower dose of medication they will lessen. I was put on 12 Colazal at first and it made me horribly ill. Also using a FULL bottle of Rowasa makes me ill. My current meds. are 3 Colazal a day and 1/2 Rowasa every other day with no side-effects that I can detect. You might need more medication to induce remission. Once you're in remission for a few months, then you could try lowering the dose of meds.

Good Luck!
gaff
left-sided UC since 11/05
 Rowasa, Colazal, Calcium, Centrum
Natren Healthy Trinity Probiotics

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, February 25, 2018 1:01 PM (GMT -7)
There are a total of 2,933,206 posts in 321,829 threads.
View Active Threads


Who's Online
This forum has 160493 registered members. Please welcome our newest member, Icahttakethis.
379 Guest(s), 13 Registered Member(s) are currently online.  Details
George_, RedLabel, Jasperilla, 07kr5, Artist Mark, Ricker, cashlessclay, doors12, Girlie, kloz31, Saipan Paradise, TJ123, halbert